Ch. 78 Drugs for Peptic Ulcer Disease (Pharm)

A patient who takes nonsteroidal anti-inflammatory drugs (NSAIDs) for arthritis asks a nurse what can be done to prevent ulcers. The nurse will recommend asking the provider about using which medication?
a. Antibiotics
b. Histamine-2 receptor antagonists

ANS: C
Patients taking NSAIDs should use proton pump inhibitors for ulcer prophylaxis. The other agents are not used for prophylaxis.

A patient admitted to the hospital has a history of peptic ulcer disease. The patient takes ranitidine [Zantac] and sucralfate [Carafate]. The patient tells the nurse that discomfort is usually controlled but that symptoms occasionally flare up. What will

ANS: B
The recommendation for all patients with gastric or duodenal ulcers and documented
Helicobacter pylori infection is treatment with antibiotics. The nurse is correct to ask about
serologic testing for this organism and to suggest adding an antibioti

A patient newly diagnosed with PUD reports taking low-dose aspirin (ASA) for prevention of cardiovascular disease. The nurse learns that the patient drinks 2 to 3 cups of coffee each day and has a glass of wine with dinner 3 or 4 nights per week. The pati

ANS: A
Consumption of five or six smaller meals a day can reduce fluctuations in the intragastric pH,
which may facilitate recovery. ASA should be avoided, along with other NSAIDs except for
low-dose ASA used for the prevention of cardiovascular disease.

A patient is diagnosed with peptic ulcer disease. The patient is otherwise healthy. The nurse learns that the patient does not smoke and that he drinks 1 or 2 glasses of wine with meals each week. The nurse anticipates that the provider will prescribe whi

ANS: A
The regimen recommended for the treatment of PUD includes two antibiotics and an
antisecretory agent. Amoxicillin, clarithromycin, and omeprazole would meet this recommendation. Patients taking metronidazole cannot consume alcohol, as this would pr

A 30-year-old male patient will begin a three-drug regimen to treat peptic ulcer disease. The regimen will consist of bismuth subsalicylate, tetracycline, and cimetidine [Tagamet]. The nurse will include which information when teaching this patient about

ANS: C
Cimetidine has antiandrogenic effects and can cause decreased libido, impotence, and
gynecomastia. These effects are reversible. Black stools and discoloration of the tongue are side effects associated with bismuth but are not harmful. Central nerv

When metronidazole [Flagyl] is a component of the H. pylori treatment regimen, the patient must be instructed to do what?
a. Avoid any alcoholic beverages
b. Avoid foods containing tyramine
c. Take the drug on an empty stomach
d. Take the drug with food

ANS: A
The patient should be instructed to avoid alcoholic beverages, because a disulfiram-like
reaction can occur if metronidazole is taken with alcohol. Nothing indicates that the patient should avoid foods containing tyramine. Metronidazole may be take

The nurse is providing education to a patient who has been prescribed both an antacid and cimetidine [Tagamet]. Which instruction should the nurse give the patient about taking the medications?
a. "Take the antacid 1 hour after the ranitidine."
b. "The an

ANS: A
Because antacids raise the gastric pH, they can affect the dissolution and absorption of
ranitidine; therefore, 1 hour should separate administration of antacids and ranitidine.
Antacids and ranitidine should not be taken at the same time, because

A patient is diagnosed with Zollinger-Ellison syndrome. Which medication does the nurse expect the provider to order for this patient?
a. Cimetidine [Tagamet]
b. Esomeprazole [Nexium]
c. Ranitidine [Zantac]
d. Sucralfate [Carafate]

ANS: C
Ranitidine is used to treat Zollinger-Ellison syndrome. Although cimetidine can also be used, ranitidine is more potent and therefore is preferred. Esomeprazole and sucralfate are not indicated.

An older adult patient with severe gastroesophageal reflux disease (GERD) has had only minimal relief using a histamine2-receptor antagonist (H2RA). The patient is to begin taking omeprazole [Prilosec]. What will the nurse teach this patient?
a. A complet

ANS: C
Proton pump inhibitors, such as omeprazole, are much better than H2RAs for treating GERD. For patients with severe GERD, long-term maintenance therapy is recommended. These drugs do not cure GERD; relapse is common when the drugs are discontinued.

A patient stops taking a proton pump inhibitor (PPI) after 6 weeks of therapy for treatment of peptic ulcer disease. The patient reports symptoms of dyspepsia to the nurse. The nurse will tell this patient to:
a. come to the clinic to be tested for Clostr

ANS: D
When patients stop taking a PPI, a rebound hypersecretion of gastric acid can cause
dyspepsia. This can be managed with an antacid. Although C. difficile infection is associated with dose-related increases in PPIs, the symptoms include diarrhea, no

A nursing student is caring for a patient who is taking sucralfate [Carafate] and ciprofloxacin [Cipro] to treat peptic ulcer disease. The student asks the nurse about the pharmacokinetics of sucralfate. Which statement by the student indicates a need for

ANS: D
Sucralfate does not have any acid-neutralizing capacity, so this statement is incorrect. The
other statements about sucralfate are correct.

A patient who has gastroesophageal reflux disease (GERD) receives a prescription for a proton pump inhibitor (PPI) medication. What will the nurse include when teaching the
patient about this drug?
a. "The FDA has determined that there is a gastric cancer

ANS: D
PPIs can increase the risk of community-acquired and hospital-acquired pneumonia in the first few days of use and patients should be taught to report symptoms to their provider. The FDA has concluded that there is no increased risk of gastric cance

Which non-pharmaceutical intervention can be used to reduce symptoms of gastroesophageal reflux disease? (Select all that apply.)
a. Avoiding late-night meals
b. Consuming a glass of wine with meals
c. Drinking soft drinks
d. Losing weight
e. Stopping smo

ANS: A, E
Avoiding late-night meals and stopping smoking may help with symptoms of GERD.

Which are potentially worrisome adverse effects associated with proton pump inhibitor use in older patients? (Select all that apply.)
a. Gastric cancer
b. Headaches
c. Medication interactions
d. Osteoporosis
e. Vitamin and mineral deficiencies

ANS: C, D, E
Older patients who take PPIs have increased risks for medication interactions, osteoporosis,
and vitamin and mineral deficiencies. Headache is a common side effect early in treatment but is not serious. The FDA has concluded that there is no